Letter to the Editors
Neonatal seizures on EEG after in utero exposure to venlafaxine
Article first published online: 27 MAY 2010
© 2010 The Authors. Journal compilation © 2010 The British Pharmacological Society
British Journal of Clinical Pharmacology
Special Issue: Pharmacoeconomics Theme Issue
Volume 70, Issue 3, pages 454–456, September 2010
How to Cite
Hoppenbrouwers, C. J.C., Bosma, J., Wennink, H. J.M.B., Hilgevoord, A. A.J., Heres, M. and Honig, A. (2010), Neonatal seizures on EEG after in utero exposure to venlafaxine. British Journal of Clinical Pharmacology, 70: 454–456. doi: 10.1111/j.1365-2125.2010.03714.x
- Issue published online: 16 AUG 2010
- Article first published online: 27 MAY 2010
- RECEIVED 15 October 2009; ACCEPTED 6 May 2010
Pregnancy and the postpartum period are high risk periods for (recurrence of) depressive episodes (incidence 10–12%), in particular in patients with pre-existing depressive disorders .
Use of selective serotonin re-uptake inhibitors (SSRIs) and serotonin and norepinephrine re-uptake inhibitors (SNRIs) is increasing among women of childbearing age with known depression [2, 3]. Of the women who discontinue their antidepressant treatment prior to conception, 68% experience a relapse during their pregnancy . Continuing this medication during pregnancy can be essential for the wellbeing of both mother and child [5–8]. However, foetal exposure to potentially harmful medication should be minimized.
Venlafaxine and its active metabolite O-desmethylvenlafaxine (ODV) are potent SNRIs. Exposure to venlafaxine during the third trimester of pregnancy carries a risk of approximately 30% for neonatal abstinence syndrome [9, 10]
We present the first case of neonatal seizures after intra-uterine exposure to venlafaxine, in which epileptiform activity was documented with electroencephalography (EEG).
A male infant was born in good condition after 41 weeks of gestation by normal vaginal delivery. Apgar scores (a classification of the condition of the newborn infant, with a range from 0 to 10, 10 is optimal ) were 9 at 1 min and 10 at 5 min. His birth weight was 4304 g (+1 SD). No congenital malformations were observed. The mother was a 28-year-old multigravida and was treated with venlafaxine 75 mg daily during pregnancy. She smoked 8 to 10 cigarettes daily. Family history was unremarkable. Substance abuse was ruled out during interview.
At 18 h of age our patient was admitted to the neonatal high care unit because of tachypnoea and feeding difficulties. Further investigations showed: CRP 36 mg l−1, Hb 14.6 mmol l−1, capillary Ht 0.65 l l−1. The serum concentrations of venlafaxine and its active metabolite ODV were below the sensitivity of the assay (5 µ l−1). Glucose concentrations as well as a chest X-ray were unremarkable. The Finnegan score (a well evaluated 31 items observation scale to quantify and monitor neonatal abstinence symptoms in exposed neonates)  was 6 (with a point scale ranging per item from 0 to 1, 2 or 3) indicating mild withdrawal. A score ≥8 is indicative for severe neonatal abstinence.
Neonatal infection could not be excluded (elevated CRP) and treatment with antibiotics was started. Fluid was given intravenously because of slight hyperviscosity.
At 74 h of age episodes of extensor limb posturing that lasted for circa 3 min and severe agitation were seen. Furthermore the patient suffered from restlessness and tachypnoea and was perspiring profusely. The Finnegan scores were highly elevated (between 12 and 16). Neurological examination showed no further abnormalities. Differential diagnoses included hyperviscosity, hypoglycaemia, infection, cerebral vascular incidents, electrolyte imbalance and withdrawal. Hyperviscosity was only minimal and glucose and electrolytes were within the normal range. Furthermore, blood cultures were negative and an ultrasound of the brain showed no abnormalities so the remaining diagnosis was neonatal abstinence. Blood tests showed a C-reactive protein of 13 mg ml−1, sodium 140 mmol l−1, potassium 5.3 mmol l−1, calcium 2.49 mmol l−1 and magnesium 0.67 mmol l−1 (all within normal range).
EEG recording showed a background pattern consistent with gestational age. The child did not move during this fragment of recording.
There was a build up of rhythmic activity over the right centrotemporal region (see Figure 1, indicated by the arrows), spreading posteriorly and contralaterally while the amplitude increased and the frequency decreased. This was followed by irregular activity with a maximum over the right centrotemporal region. Total duration of the paroxysm was just under 8 s.
This paroxysm was not explained by normal burst-like activity consistent with gestational age or a physiological sleep phenomenon. On several other occasions during the EEG focal sharp activity was observed, with a primarily rightsided centrotemporal maximum. These EEG results were judged as ‘suspect for epilepsy’.
The patient was treated with phenobarbital 5 mg kg–1 day–1 and symptoms ceased. At 11 days of age medication was weaned off and he was discharged home in clinically good condition.
At the age of 1 month he was seen at the outpatients' clinic. His growth and neurodevelopment were normal. No signs of seizures were observed by the parents in this period. The parents did not give permission for further investigations and follow-up.
The purpose of this case report is to report even rare side-effects. This remains important in order to be able to fully inform both parents and health care workers about possible risks.
We found two cases reporting neonatal convulsions as a result of in utero exposure to venlafaxine [13, 14]. In both cases an EEG showed no abnormalities. Our case is the first with documented epileptic activity by EEG. Abnormal EEG accompanied with clinical signs of withdrawal may help to differentiate neonatal abstinence seizure from neonatal convulsion caused by other conditions.
Convulsions are also reported after intra-uterine exposure to fluoxetine, clomipramine and paroxetine. However, an EEG was either not performed or failed to reveal any evidence of underlying epileptic activity [15–17].
After elaborate investigation, in the absence of other causes, we concluded that the convulsions in our case resulted most likely from abstinence after intra-uterine exposure to venlafaxine. Administering venlafaxine could have probably truly confirmed the diagnosis.
During further investigation, no other predisposing factors could be discovered. Symptoms improved rapidly after starting phenobarbital.
The limitations of this case report are the lack of a follow-up EEG after recovery since the parents did not consent. The mother was not on any other medication or drugs, but she smoked daily. Smoking during pregnancy is known to increase the risk of withdrawal symptoms . In the absence of risk factors for drug abuse, there was no clinical indication for further investigations.
In our case, an ultrasound of the brain was unremarkable. A MRI/MRA (magnetic resonance imaging/magnetic resonance angiography) was not performed since vascular incidents due to very mild hyperviscosity were highly unlikely.
If indicated mothers with psychiatric disorders may be treated with venlafaxine during pregnancy. The risk of convulsions vs. the benefits of venlafaxine for the mother and the newborn must be taken into consideration. Postnatal observation of the newborn for the occurrence of abstinence symptoms is warranted in all SSRI and SNRI exposed newborns for at least 3 days.
There are no competing interests to declare.
- 13Withdrawal symptoms in a neonate following exposure to venlafaxine during pregnancy. Ned Tijdschr Geneeskd 2003; 147: 1885–6; author reply 1886., , , .
- 18Antidepressants during pregnancy Risks for mother and child. Thesis. Utrecht University; 2009..